Generalisations of the Harer–Zagier recursion for 1-point functions

Abstract

Harer and Zagier proved a recursion to enumerate gluings of a 2d-gon that result in an orientable genus g surface, in their work on Euler characteristics of moduli spaces of curves. Analogous results have been discovered for other enumerative problems, so it is natural to pose the following question: how large is the family of problems for which these so-called 1-point recursions exist? In this paper, we prove the existence of 1-point recursions for a class of enumerative problems that have Schur function expansions. In particular, we recover the Harer–Zagier recursion, but our methodology also applies to the enumeration of dessins d’enfant, to Bousquet-Mélou–Schaeffer numbers, to monotone Hurwitz numbers, and more. On the other hand, we prove that there is no 1-point recursion that governs single Hurwitz numbers. Our results are effective in the sense that one can explicitly compute particular instances of 1-point recursions, and we provide several examples. We conclude the paper with a brief discussion and a conjecture relating 1-point recursions to the theory of topological recursion.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Notes

  1. 1.

    The extra factor of d in the definition of \(n_g(d)\) will have little bearing on our results, but is introduced here for consistency with the original Harer–Zagier recursion and other results in the literature. We remark that the 1-point recursions are generally simpler with this normalisation, as can be witnessed from (1) and (2).

  2. 2.

    Observe that we are here expanding in z, while 2 has been expressed in terms of x. However, since they are related by a rational change of coordinates, this does not affect the existence of a 1-point recursion.

References

  1. 1.

    Akhmedov, È.T., Shakirov, S.R.: Gluings of surfaces with polygonal boundaries. Funktsional. Anal. i Prilozhen. 43(4), 3–13 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  2. 2.

    Alexandrov, A., Chapuy, G., Eynard, B., Harnad, J.: Fermionic approach to weighted Hurwitz numbers and topological recursion. Comm. Math. Phys. 360(2), 777–826 (2018)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    Alexandrov, A., Lewanski, D., Shadrin, S.: Ramifications of Hurwitz theory, KP integrability and quantum curves. J. High Energy Phys. 5, 124 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    Andersen, J.E., Chekhov, L.O., Norbury, P., Penner, R.C.: Models of discretized moduli spaces, cohomological field theories, and Gaussian means. J. Geom. Phys. 98, 312–339 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5.

    Borot, Gaëtan, Do, Norman, Karev, Maksim, Lewański, Danilo, Moskovsky, Ellena: Double Hurwitz numbers: polynomiality, topological recursion and intersection theory, (2020)

  6. 6.

    Borot, G., Eynard, B.: All order asymptotics of hyperbolic knot invariants from non-perturbative topological recursion of A-polynomials. Quantum Topol. 6(1), 39–138 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  7. 7.

    Bouchard, V., Serrano, D.H., Liu, X., Mulase, M.: Mirror symmetry for orbifold Hurwitz numbers. J. Differential Geom 98(3), 375–423 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8.

    Bouchard, V., Klemm, A., Mariño, M., Pasquetti, S.: Remodeling the B-model. Comm. Math. Phys. 287(1), 117–178 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  9. 9.

    Bouchard, Vincent, Mariño, Marcos: Hurwitz numbers, matrix models and enumerative geometry. In: From Hodge theory to integrability and TQFT tt*-geometry, volume 78 of Proc. Sympos. Pure Math., pages 263–283. Amer. Math. Soc., Providence, RI, (2008)

  10. 10.

    Bousquet-Mélou, M., Schaeffer, G.: Enumeration of planar constellations. Adv. in Appl. Math. 24(4), 337–368 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    Chapuy, G., Féray, V., Fusy, É.: A simple model of trees for unicellular maps. J. Combin. Theory Ser. A 120(8), 2064–2092 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  12. 12.

    Chekhov, Leonid: Eynard, Bertrand: Hermitian matrix model free energy: Feynman graph technique for all genera. J. High Energy Phys. 3, 14–18 (2006)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Chekhov, Leonid: Norbury, Paul: Topological recursion with hard edges. Internat. J. Math. 30(3), 1950014–1950029 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  14. 14.

    Chekhov, L.O.: The Harer-Zagier recursion for an irregular spectral curve. J. Geom. Phys. 110, 30–43 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  15. 15.

    Do, N., Karev, M.: Monotone orbifold Hurwitz numbers. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 446(Kombinatorika i Teoriya Grafov. V):40–69, (2016)

  16. 16.

    Do, N., Dyer, A., Mathews, D.V.: Topological recursion and a quantum curve for monotone Hurwitz numbers. J. Geom. Phys. 120, 19–36 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  17. 17.

    Do, Norman, Karev, Maksim: Towards the topological recursion for double Hurwitz numbers. In Topological recursion and its influence in analysis, geometry, and topology, volume 100 of Proc. Sympos. Pure Math., pages 151–178. Amer. Math. Soc., Providence, RI, (2018)

  18. 18.

    Do, N., Leigh, O., Norbury, P.: Orbifold Hurwitz numbers and Eynard-Orantin invariants. Math. Res. Lett. 23(5), 1281–1327 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  19. 19.

    Do, N., Manescu, D.: Quantum curves for the enumeration of ribbon graphs and hypermaps. Commun. Number Theory Phys. 8(4), 677–701 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  20. 20.

    Do, N., Norbury, P.: Topological recursion for irregular spectral curves. J. Lond. Math. Soc. (2) 97(3), 398–426 (2018)

    MathSciNet  MATH  Article  Google Scholar 

  21. 21.

    Dumitrescu, Olivia, Mulase, Motohico, Safnuk, Brad, Sorkin, Adam: The spectral curve of the Eynard-Orantin recursion via the Laplace transform. In: Algebraic and geometric aspects of integrable systems and random matrices, volume 593 of Contemp. Math., pages 263–315. Amer. Math. Soc., Providence, RI, (2013)

  22. 22.

    Dunin-Barkowski, P., Orantin, N., Shadrin, S., Spitz, L.: Identification of the Givental formula with the spectral curve topological recursion procedure. Comm. Math. Phys. 328(2), 669–700 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  23. 23.

    Dunin-Barkowski, P., Orantin, N., Popolitov, A., Shadrin, S.: Combinatorics of loop equations for branched covers of sphere. Int. Math. Res. Not. IMRN 18, 5638–5662 (2018)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Ekedahl, T., Lando, S., Shapiro, M., Vainshtein, A.: Hurwitz numbers and intersections on moduli spaces of curves. Invent. Math. 146(2), 297–327 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  25. 25.

    Eynard, B., Orantin, N.: Invariants of algebraic curves and topological expansion. Commun. Number Theory Phys. 1(2), 347–452 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26.

    Eynard, B., Orantin, N.: Computation of open Gromov-Witten invariants for toric Calabi-Yau 3-folds by topological recursion, a proof of the BKMP conjecture. Comm. Math. Phys. 337(2), 483–567 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  27. 27.

    Eynard, B., Mulase, M., Safnuk, B.: The Laplace transform of the cut-and-join equation and the Bouchard-Mariño conjecture on Hurwitz numbers. Publ. Res. Inst. Math. Sci. 47(2), 629–670 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  28. 28.

    Fang, B., Liu, C.-C.M., Zong, Z.: The Eynard-Orantin recursion and equivariant mirror symmetry for the projective line. Geom. Topol 21(4), 2049–2092 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Gaberdiel, M.R., Klemm, A., Runkel, I.: Matrix model eigenvalue integrals and twist fields in the su (2)-wzw model. J. High Energy Phys. 2005(10), 107 (2005)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Goulden, I.P., Guay-Paquet, M., Novak, J.: Monotone Hurwitz numbers in genus zero. Canad. J. Math. 65(5), 1020–1042 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    Goulden, I.P., Guay-Paquet, M.: Jonathan Novak. Polynomiality of monotone Hurwitz numbers in higher genera. Adv. Math. 238, 1–23 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  32. 32.

    Goulden, I.P., Guay-Paquet, M., Novak, J.: Jonathan Monotone Hurwitz numbers and the HCIZ integral. Ann. Math. Blaise Pascal 21(1), 71–89 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    Goulden, I.P., Jackson, D.M., Vakil, R.: Towards the geometry of double Hurwitz numbers. Adv. Math. 198(1), 43–92 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  34. 34.

    Goulden, I.P., Nica, A.: A direct bijection for the Harer-Zagier formula. J. Combin. Theory Ser. A 111(2), 224–238 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  35. 35.

    Jie, G., Jockers, H., Klemm, A., Soroush, M.: Knot invariants from topological recursion on augmentation varieties. Comm. Math. Phys. 336(2), 987–1051 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  36. 36.

    Guay-Paquet, M., Harnad, J.: 2D Toda \(\tau \)-functions as combinatorial generating functions. Lett. Math. Phys. 105(6), 827–852 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  37. 37.

    Guay-Paquet, Mathieu, Harnad, J.: Generating functions for weighted Hurwitz numbers. J. Math. Phys., 58(8):083503, 28, (2017)

  38. 38.

    Harer, J., Zagier, D.: The Euler characteristic of the moduli space of curves. Invent. Math. 85(3), 457–485 (1986)

    MathSciNet  MATH  Article  Google Scholar 

  39. 39.

    Harnad, J., Orlov, A.Y.: Hypergeometric \(\tau \)-functions, Hurwitz numbers and enumeration of paths. Comm. Math. Phys. 338(1), 267–284 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  40. 40.

    Hurwitz, A.: Ueber Riemann’sche Flächen mit gegebenen Verzweigungspunkten. Math. Ann. 39(1), 1–60 (1891)

    MathSciNet  MATH  Article  Google Scholar 

  41. 41.

    Kauers, Manuel, Paule, Peter: The concrete tetrahedron. Texts and Monographs in Symbolic Computation. SpringerWienNewYork, Vienna, 2011. Symbolic sums, recurrence equations, generating functions, asymptotic estimates

  42. 42.

    Kazarian, M., Zograf, P.: Virasoro constraints and topological recursion for Grothendieck’s dessin counting. Lett. Math. Phys. 105(8), 1057–1084 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  43. 43.

    Kontsevich, Maxim, Soibelman, Yan: Airy structures and symplectic geometry of topological recursion. In Topological recursion and its influence in analysis, geometry, and topology, volume 100 of Proc. Sympos. Pure Math., pages 433–489. Amer. Math. Soc., Providence, RI, (2018)

  44. 44.

    Lando, Sergei K., Zvonkin, Alexander K.: Graphs on surfaces and their applications, volume 141 of Encyclopaedia of Mathematical Sciences. Springer-Verlag, Berlin, With an appendix by Don B. Zagier, Low-Dimensional Topology, II (2004)

  45. 45.

    Lass, B.: Démonstration combinatoire de la formule de Harer-Zagier. C. R. Acad. Sci. Paris Sér. I Math. 333(3), 155–160 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  46. 46.

    Ledoux, M.: A recursion formula for the moments of the Gaussian orthogonal ensemble. Ann. Inst. Henri Poincaré Probab. Stat. 45(3), 754–769 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  47. 47.

    Lipshitz, L.: The diagonal of a \(D\)-finite power series is \(D\)-finite. J. Algebra 113(2), 373–378 (1988)

    MathSciNet  MATH  Article  Google Scholar 

  48. 48.

    Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Oxford classic texts in the physical sciences. Clarendon Press, (1998)

  49. 49.

    Morozov, A., Shakirov, Sh.: From Brezin–Hikami to Harer—Zagier formulas for Gaussian correlators, (2010)

  50. 50.

    Mulase, M., Shadrin, S., Spitz, L.: The spectral curve and the Schrödinger equation of double Hurwitz numbers and higher spin structures. Commun. Number Theory Phys. 7(1), 125–143 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  51. 51.

    Norbury, P.: String and dilaton equations for counting lattice points in the moduli space of curves. Trans. Amer. Math. Soc. 365(4), 1687–1709 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  52. 52.

    Norbury, Paul: Quantum curves and topological recursion. In: String-Math 2014, volume 93 of Proc. Sympos. Pure Math., pages 41–65. Amer. Math. Soc., Providence, RI, (2016)

  53. 53.

    Norbury, P., Scott, N.: Gromov-Witten invariants of \(\mathbb{P}^1\) and Eynard-Orantin invariants. Geom. Topol. 18(4), 1865–1910 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  54. 54.

    Okounkov, A., Pandharipande, R.: Gromov-Witten theory, Hurwitz theory, and completed cycles. Ann. of Math. (2) 163(2), 517–560 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  55. 55.

    Okounkov, A.: Toda equations for Hurwitz numbers. Math. Res. Lett. 7(4), 447–453 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  56. 56.

    Yu, A.O., Shcherbin, D.M.: Hypergeometric solutions of soliton equations. Teoret. Mat. Fiz. 128(1), 84–108 (2001)

    MathSciNet  Article  Google Scholar 

  57. 57.

    Pittel, Boris: Another proof of the Harer-Zagier formula. Electron. J. Combin., 23(1):Paper 1.21, 11, (2016)

  58. 58.

    Salvy, B., Zimmermann, P.: Gfun: A maple package for the manipulation of generating and holonomic functions in one variable. ACM Trans. Math. Softw. 20(2), 163–177 (1994)

    MATH  Article  Google Scholar 

  59. 59.

    Shapiro, B., Shapiro, M., Vainshtein, A.: Ramified coverings of \(S^2\) with one degenerate branch point and enumeration of edge-ordered graphs. In Topics in singularity theory, volume 180 of Amer. Math. Soc. Transl. Ser. 2, pages 219–227. Amer. Math. Soc., Providence, RI, (1997)

  60. 60.

    Stanley, R.P.: Differentiably finite power series. European J. Combin. 1(2), 175–188 (1980)

    MathSciNet  MATH  Article  Google Scholar 

  61. 61.

    Tutte, W.T.: A census of planar maps. Canad. J. Math. 15, 249–271 (1963)

    MathSciNet  MATH  Article  Google Scholar 

  62. 62.

    Walsh, T., Lehman, A.B.: Counting rooted maps by genus. II. J. Combinatorial Theory Ser. B 13, 122–141 (1972)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Acknowledgements

The second author was partially supported by the Australian Research Council grants DE130100650 and DP180103891.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Norman Do.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Example Maple code for 1-point recursions

Example Maple code for 1-point recursions

In Example 3, we asserted that a 1-point recursion for monotone Hurwitz numbers could be derived from several lines of code, using the gfun package for Maple [58]. We reproduce such code below, which may be adapted for other enumerative problems.

figurea

We next provide some explanatory notes to indicate how the code above produces the desired 1-point recursion. Recall that monotone Hurwitz numbers satisfy the relation

$$\begin{aligned} m(d) = \sum _{g=0}^\infty m_g(d) \,\hbar ^{2g-1} = \frac{1}{d} \sum _{k=1}^d u_k \, v_{d-k}, \end{aligned}$$

where \(\frac{u_{k+1}}{u_k} = \frac{G(k\hbar )}{k\hbar }\) and \(\frac{v_{k+1}}{v_k} = -\frac{G(-(k+1)\hbar )}{(k+1) \hbar }\).

  • Line 1 loads the gfun package into Maple.

  • Line 2 defines the weight generating function G(z) that produces monotone Hurwitz numbers.

  • Line 3 expresses the recursion satisfied by the sequence \(u_0, u_1, u_2, \ldots \) above.

  • Line 4 expresses the recursion satisfied by the sequence \(v_0, v_1, v_2, \ldots \) above.

  • Line 5 expresses the recursion satisfied by the sequence \(\frac{1}{1}, \frac{1}{2}, \frac{1}{3}, \ldots \).

  • Line 6 determines a recursion for the Cauchy product of the sequences \(u_0, u_1, u_2, \ldots \) and \(v_0, v_1, v_2, \ldots \).

  • Line 7 determines a recursion for the Hadamard product of the Cauchy product from the previous line and the sequence \(\frac{1}{1}, \frac{1}{2}, \frac{1}{3}, \ldots \).

  • The output asserts that

    $$\begin{aligned} (-2\hbar +4d\hbar ) \, m(d) + (-d-1+\hbar ^2 d^3 + \hbar ^2 d^2) \, m(d+1) = 0. \end{aligned}$$

    By collecting the coefficient of \(h^{2g-1}\) and shifting the index, we obtain the 1-point recursion

    $$\begin{aligned} d \, m_g(d) = 2(2d-3) \, m_g(d-1) + d(d-1)^2 \, m_{g-1}(d). \end{aligned}$$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chaudhuri, A., Do, N. Generalisations of the Harer–Zagier recursion for 1-point functions. J Algebr Comb (2021). https://doi.org/10.1007/s10801-020-01003-9

Download citation

Keywords

  • Harer–Zagier formula
  • 1-point functions
  • Holonomic functions
  • Schur functions
  • Hurwitz numbers
  • Ribbon graphs
  • Dessins d’enfant

Mathematics Subject Classification

  • 05A15
  • 05E10
  • 14N10